Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 276, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2006, 10:37 PM CDT for Crawford County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2006, 10:37 PM CDT (03:37 UTC)
- Expired
- Aug 1, 2006, 11:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1777 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2445 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:10 PM CDT, 7 hours 27 minutes earlier.
Area forecast discussion, Aug 1, 3:10 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT TUE AUG 1 2006 .DISCUSSION... COMPLICATED SFC CONDITIONS THIS AM WITH STATIONARY BOUNDARY ACROSS SE COLORADO TO KONL TO KMSP TO KIWD (IRONWOOD MI) LINE. WEAK LOW HAS DEVELOPED ALONG THE BOUNDARY OVER NW KANSAS WITH SECONDARY WARM FRONT NOW FORMING OVER SOUTHEAST NEBRASKA IN RESPONSE TO AN OUTFLOW BOUNDARY OVER SOUTHERN SECTIONS OF IOWA. AS FOR REMAINING HEAT EVENT...HEAT ADV IN EFFECT FOR SOUTHEAST PORTIONS OF CWA WILL EXPIRE THIS EVENING AS PLANNED AS NORTHERN PORTIONS TRIMMED SIGNIFICANTLY THIS MORNING WITH ONSET OF CONVECTION. BREAK IN HEAT IN THE FORECAST FOR WED AND BEYOND...THOUGH TEMPS CREEP BACK UP BY THE WEEKEND. TDS REMAIN HIGH OVER THE REGION WITH RELATIVELY DEEP MOISTURE OVER TO H850MB ON PROGGED SOUNDINGS...THOUGH LAPS SOUNDINGS THIS MORNING NEARLY SATURATED TO H200 MB FAR NORTH AND CENTRAL SECTIONS. H700 SHOWS WEAK IMPULSE RESPONSIBLE FOR THIS MORNINGS CONVECTION MOVING THROUGH 40KT FLOW IN FAR WESTERN IA. SECOND MAXIMUM AND MAIN WAVE BACK IN TX PANHANDLE AND SHOULD MOVE NORTHEAST BY TNT AND TRIGGER EXPECTED CONVECTIVE EVENT LATER TODAY. FOCUS OF FCST TURNS NOW FROM HEAT TO POTENTIAL EXCESSIVE RAINFALL. CONVECTION CONTINUES TO DIMINISH EAST WITH LLJ STILL FIRING ALONG WESTERN EDGES OF CWA ATTM. WITH SLOWLY MOVING FRONT TNT AND POTENTIAL FOR BACKBUILDING CELLS TOWARD 06Z WITH HIGH PWATS. LAST NIGHTS SPECIAL 00Z RUN OF THE WRF FROM HAS CONVECTION DEVELOPING NORTH/WEST THIS AFTERNOON AND CONTINUING INTO THE OVN HOURS. MODELS IN GENERAL AGREEMENT WITH HIGHEST MOISTURE TRANSPORT OVER FAR NC IOWA THEN SHIFTING INTO SOUTHERN MN BY AM HOURS. QPF AMTS AND PLACEMENT DIFFER WITH GFS BEING THE MOST EXCESSIVE SOLN WITH 3-5 INCH AMTS NORTH. NAM/WRF RUNS SHOWING LESS...BUT STILL IMPRESSIVE 1-3 INCH AMTS. AM LEANING TOWARD 1-3 INCH AS PER CURRENT FCST. CURRENTLY THE GFS MOST RESEMBLES THE SYNOPTIC SITUATION. COMPLICATING THE FORECAST IS THE MESO BOUNDARY SET UP OVER THE SOUTH CENTRAL COUNTIES. ACCAS VERY PREVALENT AS OF 130 PM AT THE WFO THIS AFTERNOON. IF CONVECTION WORKS ALONG THE BOUNDARY THIS EVENING... A MORE SOUTHERLY PLACEMENT OF HIGHEST QPF MAY BE NEEDED AS AN UPDATE THIS EVENING. WED STILL IN QUESTION AS GFS CONTINUES TO HINT AT MOISTURE DIVERGENCE ACROSS THE CWA DURING THE DAYTIME HOURS AS FRONT STRETCHED OUT AND DROPS SOUTH...THEN STORMS REFIRING ALONG BOUNDARY FAR SOUTH AND INTO MISSOURI. NAM NOT AS STRONG WITH OVERALL DYNAMICS TONIGHT OR AGGRESSIVE WITH TIME AND HAS PM REDEVELOPMENT OVER THE SOUTHERN REGIONS DURING THE DAYTIME HOURS. PREFER THE NAM SOLN WHICH IS SIMILAR TO THE EURO/GEM...WITH GEM EVEN SLOWER FOR THE PM HOURS WED INTO THURS AFTERNOON. NAM DEVELOPS A NICE DEF ZONE THURSDAY WHICH MAY PROLONG THE PRECIP OVER SOUTHERN SECTIONS FOR THE DAY. IN THE LATER PERIODS...WILL BE LOOKING AT A MORE ZONAL FLOW WITH SUB-TROPICAL RIDGE JUST TO THE SOUTH AND WESTERLY ENERGY TRANSLATING EAST IN THE FLOW. TIMING OF FEATURES WILL BE MOST CHALLENGING. AT PRESENT...WEAK WAVE SUGGESTED AS EARLY AS SAT NIGHT OVER REGION WITH MORE UPSTREAM WAVES THROUGH EARLY NEXT WEEK. THIS WOULD SUGGEST AT LEAST 20 POPS GOING FORWARD WITH CHANCE UPDATES POSSIBLE OVER THE NEXT DAY OR TWO. LONGER OUT...GEM/GFS HINTING AT RETURN OF BUILDING RIDGE AS WEEK PROGRESSES...JUST IN TIME FOR THE FAIR. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT ALONG AND N OF MASON CITY-FORT DODGE-SAC CITY LINE. HEAT ADV LEFT TO EXPIRE SE AT 00Z. && REV/MYERS
Hazardous weather outlook, Aug 1, 5:31 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 531 PM CDT TUE AUG 1 2006 IAZ004>007-015>017-023>025-033>035-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER- 531 PM CDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTED THIS EVENING AND THROUGH THE OVERNIGHT HOURS. MOST LOCATIONS WILL RECEIVE AMOUNTS OF ONE TO THREE INCHES. LOCALIZED AMOUNTS OF UP TO 5 INCHES ARE POSSIBLE. WITH THE POTENTIAL FOR THE HEAVY RAIN TO FALL WITHIN A SHORT PERIOD OF TIME...FLASH FLOODING MAY OCCUR ACROSS THE AREA. A FEW STORMS MAY ALSO BE SEVERE WITH THE PRIMARY THREAT BEING DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT FOR SEVERE WEATHER POTENTIAL...INCLUDING HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. IAZ026>028-036>039-044>050-057>062-070>075-081>086-092>097-021100- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 531 PM CDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...MAINLY ALONG AND NORTH OF A CRESTON TO MONTEZUMA LINE. A FEW SEVERE STORMS WITH DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON WEDNESDAY AS A FRONTAL SYSTEM DROPS SOUTHWARD OVER CENTRAL AND SOUTHEAST IOWA. SOME STORMS WEDNESDAY AFTERNOON AND NIGHT MAY BE SEVERE WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY OVERNIGHT. SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND NIGHT FOR SEVERE WEATHER INCLUDING LOCALLY HEAVY RAIN AND POSSIBLE FLASH FLOODING.
In the hours before
Local storm report, Aug 1, 9:20 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
920 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST 1 NNE AYRSHIRE 43.05N 94.83W
08/01/2006 E60 MPH PALO ALTO IA TRAINED SPOTTER
&&
RVACHALEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 34 min |
| Aug 1, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 31 min |
| Aug 1, 9:01 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 37 min |
| Aug 1, 9:44 PM CDT | Flash Flood Warning | DMX | Emmet | 6 hr |
| Aug 1, 10:20 PM CDT | Flash Flood Warning | DMX | Kossuth, Palo Alto | 6 hr |
| Aug 1, 10:21 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 6 hr |
| Aug 1, 11:02 PM CDT | Flash Flood Warning | DMX | Pocahontas | 6 hr |
| Aug 2, 12:31 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 44 min |
| Aug 2, 12:50 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.